Colorado, 2005

High Wind in Colorado, January 8, 2005

January 8, 2005 · NWS PUB · 6 events in 6 counties and zones

Widespread strong winds occurred over much of southern Colorado. Winds gusted over 70 mph over upper portions of the southeast mountains and adjacent plains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Widespread strong winds occurred over much of southern Colorado. Winds gusted over 70 mph over upper portions of the southeast mountains and adjacent plains. Some of the higher gusts were: 60 mph 12 miles west-southwest of Wetmore in Custer County...63 mph at just west of downtown Colorado Springs...64 mph in Rye in Pueblo County...66 mph at the Air Force Academy...68 mph in the vicinity of Manitou Springs in El Paso County...and 85 mph at Monument in El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 7, 2:47 PM MST, 12 hours 13 minutes earlier.

Area forecast discussion, Jan 7, 2:47 PM MST, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MST FRI JAN 7 2005

.SHORT TERM...
(TODAY AND TONIGHT)
MUCH TO DEAL WITH IN THE SHORT TERM...INCLUDING HEAVY SNOW IN OUR
SOUTHWEST MOUNTAINS...SNOW IN THE EASTERN SAWATCH RANGE...AND HIGH
WIND THREAT ACROSS THE EASTERN MOUNTAINS AND ADJACENT LOWLANDS.

CURRENTLY...UPPER SHORTWAVE DEPARTING TO THE EAST...YIELDING TO
SHORTWAVE RIDGE.  ABUNDANT SUNSHINE THE RESULT WITH TEMPERATURES
WARMING IN 20S AND 30S LOWER ELEVATIONS...BUT STILL COLD OVER
HIGHER TERRAIN.

TONIGHT...MODELS STILL ADVERTISING STRONGER SOUTHWEST FLOW AND WAVE
OF MOISTURE MOVING IN FROM UTAH AND ARIZONA EARLY EVENING. OUTBREAK
OF SNOW IN THE EASTERN SAN JUANS SEEMS RIGHT ON TARGET WITH FORECAST
(8 TO 9 PM MST TIME FRAME). WILL ALSO ISSUE A WINTER WEATHER ADVISORY
FOR THE HIGHER ELEVATIONS OF WESTERN LAKE AND CHAFFEE COUNTY TONIGHT
THROUGH TOMORROW.  GJT IS GOING WITH AN ADVISORY FOR THEIR ZONE
BUTTING UP TO MY WESTERN LAKE COUNTY AREA. ADVISORY AMOUNTS SHOULD BE
MOSTLY CONFINED IN MY ZONE 60.

MEANTIME...VERY SWIFT WEST SOUTHWEST FLOW WILL PUSH INTO THE EASTERN
MOUNTAINS BY AROUND 8 PM MST. HAVE INHERITED A HIGH WIND WATCH FOR
THE EASTERN MOUNTAINS AND ADJACENT TERRITORY. LOOKING AT FCAMMS
MODEL CROSS SECTION...AND SETUP LOOKS PRETTY GOOD FOR MOUNTAIN
WAVE DEVELOPMENT AND A HIGH WIND EVENT AFTER 8 PM...MOUNTAIN-TOP
STABLE LAYER AND MOUNTAIN WINDS NEAR 50 KTS...NEUTRAL TO REVERSE
SHEAR ABOVE...AND RESULTANT GOOD DOWN-FORCING. SUSTAINED WINDS IN
HIGHER ELEVATIONS ALONE WOULD REACH HIGH WIND WARNING CRITERIA.
QUESTION ALWAYS IS...HOW FAR DOWN THE LEE SLOPES WILL THE WINDS COME?
AM BETTING THAT THEY WILL REACH INTO ADJACENT HIGH VALLEYS
AND PLAINS. WEST SOUTHWEST FLOW IS ESPECIALLY GOOD FOR HIGH WINDS IN
SANGRES AND PARTS OF WETS...AND ALSO FOR SOUTHWEST PORTIONS OF COS
(CHEYENNE MT AND SURROUNDINGS). SO...WILL REPLACE HIGH WIND WATCH
WITH WARNING.

SATURDAY...WIND AND MOISTURE CONTINUE TO POUND OUR SOUTHWEST
MOUNTAINS...SO CONTINUATION OF WINTER STORM WARNING FOR HEAVY SNOW
AND BLOWING AND DRIFTING SNOW IS WARRANTED.  WILL ALSO CONTINUE
WINTER WEATHER ADVISORY FOR HIGHER ELEVATIONS OF THE EASTERN SAWATCH.
PROFILE FOR HIGH WINDS OVER THE EASTERN MOUNTAINS AND ADJACENT
LOWLANDS SUBSIDES DURING THE MORNING HOURS...BUT WILL REMAIN WINDY
THROUGHOUT THE DAY.  WITH WARMING SOME 3 TO 5 DEGREES C IN MID
LEVELS ACROSS THE EAST...WOULD EXPECT TEMPERATURES TO BE QUITE
MILD...IN THE 40S AND 50S.

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

PLENTY OF CHALLENGES THROUGOUT THE FORECAST PERIOD AS SEVERAL
SYSTEMS ATTEMPT TO IMPACT THE FORECAST AREA.

MODEL START OUT IN PRETTY GOOD AGREEMENT WITH UPPER LOW/TROF OFF THE
WESTERN COAST. BY TUESDAY SOLUTIONS DIVERGE.

TO BEGIN WITH...THE BIG QUESTIONS IS HOW MUCH SNOW WILL FALL OVER
THE EASTERN SAN JUAN MOUNTAINS BETWEEN SATURDAY NIGHT AND
MONDAY. SNOW MAKING MACHINE LINES UP FOR AN EXTENDED PERIOD AS
THE WESTERN TROF DEEPENS AND MOISTURE PUSHES UP FROM ARIZONA/SRN
CALIFORNIA.  UPPER JET (OVER 100 KTS) SETS UP ACROSS THE 4
CORNERS AND HANGS IN THERE THROUGH MUCH OF SUNDAY. WITH WARM AIR
ADVECTION ALOFT FIGURE THAT THE SNOW WATER EQUIVALENT WILL BE
PRETTY MOIST SO WHILE I BEEFED UP THE QPF THE SNOW AMOUNTS WENT
UP BUT NOT AS MUCH. STILL WILL PROBABLY MEASURE SNOW BY THE FOOT
OVER THE HIGHER TERRAIN. SNOW GRIDS SHOWING OVER 2 FEET ALONG
THE SOUTHWEST FACING SLOPES AND THAT MAY NEED TO BE ADJUSTED
UPWARDS TOMORROW.

SHALLOW ARCTIC BOUNDARY PUSHING DOWN THE FRONT RANGE LATE TUESDAY
NIGHT. CONSENSUS SEEM TO THINK MODELS ARE TOO SLOW WITH THE SURGE
DOWN THE PLAINS AND THAT MATCHES THE MODELS NORMAL TENDENCY WITH
THESE SHALLOW BOUNDARIES. TRIED TO PLAY THINGS 6 HOURS FASTER WITH
COLD FRONT DRIVING SOUTH OF CWFA BY WEDNESDAY MORNING. WARMED TEMPS
UP ON MONDAY AND TUESDAY CONSIDERING THAT WE WILL BE OUT AHEAD OF THE
NEXT SYSTEMS IN A FAIRLY STRONG SOUTHWEST FLOW. THIS WILL WARM UP THE
EASTERN PLAINS FOR SURE WITH A DOWNSLOPE PATTERN AS LEE TROF SETS UP
THAT REGION. OTHER AREAS WILL WARM AS WELL BUT NOT AS NOTICEABLY.

 MODELS DIVERGING WITH SOLUTIONS FOR THE WEST COAST STORM.
GFS TAKING THE LOW SOUTH WHILE ECMWF BRINGS IT EASTWARD WEAKER AND
FASTER. THIS IS OPPOSITE OF THE SOLUTIONS POSED YESTERDAY AND ONLY
ADDS TO THE CONFUSION.  FORTUNATELY WE HAVE A COUPLE OF RUNS TO
WATCH AS THE STORM APPROACHES. FOR NOW...RAISED POPS SLIGHTLY FOR
WEDNESDAY AND THURSDAY RECOGNIZING THAT SOMETHING IS COMING
THROUGH. HELD ON TO CURRENT FORECAST TEMPS BUT ADJUSTED SURFACE
WINDS AND GUSTS TO REFLECT TIMING OF ARCTIC BOUNDARY. SYSTEM WILL
PUSH OUT QUICKLY LATE THURSDAY AND FRIDAY SO TRIED TO STAY ON THE DRY
SIDE FOR THOSE PERIODS. -FORTUNE-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
   WINTER STORM WARNING FROM 8 PM THIS EVENING TO 6 AM SUNDAY FOR
   THE EASTERN SAN JUAN MOUNTAINS...UPPER RIO GRANDE VALLEY...AND THE
   LA GARITA MOUNTAINS (ZONES 66>68).
   WINTER WEATHER ADVISORY FOR SNOW FROM 8 PM THIS EVENING TO 6 AM
   SUNDAY FOR HIGHER ELEVATIONS OF EASTERN SAWATCH RANGE (ZONE 60)
   HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM SATURDAY FOR
   THE RAMPART RANGE...WETS AND SANGRE DE CRISTO MOUNTAINS...WET
   MOUNTAIN VALLEY...AND THE I25 CORRIDOR (ZONES 72>75-77>85-87-
   88).

&&
Hazardous weather outlook, Jan 7, 11:50 AM MST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MST FRI JAN 7 2005

COZ058>089-093>099-081400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1150 AM MST FRI JAN 7 2005

...WINTER STORM WARNING FOR THE EASTERN SAN JUAN MOUNTAINS AND LA
GARITA MOUNTAINS ABOVE 10000 FEET FROM 8 PM TONIGHT THROUGH 6 AM
SUNDAY...

...HIGH WIND WATCH FOR THE EASTERN MOUNTAINS AND ADJACENT LOWER
ELEVATIONS FROM 8 PM TONIGHT TO 11 AM SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF HEAVY SNOW WILL SPREAD INTO THE EASTERN SAN JUAN
MOUNTAINS AND LA GARITA MOUNTAINS TONIGHT.  ACCUMULATIONS OF 2 TO 7
INCHES WILL OCCUR BY EARLY SATURDAY MORNING...WITH ADDITIONAL HEAVY
AMOUNTS EXPECTED TO CONTINUE INTO SATURDAY. SOUTHWEST WINDS OF 20 TO
40 MPH WILL COMBINE WITH THE FALLING SNOW TO PRODUCE POOR
VISIBILITIES IN BLOWING AND DRIFTING SNOW...ESPECIALLY OVER THE
HIGHER MOUNTAIN PASSES.  HAZARDOUS DRIVING CONDITIONS ARE EXPECTED TO
DEVELOP LATE TONIGHT ACROSS THE REGION.

NUMEROUS SNOW SHOWERS WILL ALSO SPREAD INTO THE EASTERN SAWATCH RANGE
TONIGHT...WHERE 2 TO 4 INCHES OF ACCUMULATION WILL BE POSSIBLE BY
EARLY SATURDAY MORNING.

POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE LATE THIS EVENING
THROUGH SATURDAY MORNING ACROSS THE RAMPART RANGE...SANGRE DE CRISTO
MOUNTAINS...WET MOUNTAINS...WET MOUNTAIN VALLEY...AND THE SOUTHERN
INTERSTATE 25 CORRIDOR FROM WALSENBURG TO TRINIDAD.  WIND GUSTS IN
EXCESS OF 60 MPH WILL BE POSSIBLE ACROSS THE LOWER ELEVATIONS...WITH
WIND GUSTS IN EXCESS OF 70 MPH POSSIBLE ACROSS THE HIGHER TERRAIN AND
IN WIND PRONE AREAS ALONG THE EAST FACING SLOPES.

WIND CHILL READINGS OF 0 TO 20 BELOW ZERO CAN BE EXPECTED OVER THE
HIGHER ELEVATIONS OF THE MOUNTAINS TONIGHT DUE TO A COMBINATION OF
LOW TEMPERATURES AND INCREASING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS THROUGH SUNDAY MORNING. SIGNIFICANT SNOWFALL IS
EXPECTED...WITH STORM TOTAL ACCUMULATIONS IN EXCESS OF 2 FEET
FORECAST FOR WEST FACING SLOPES OF THE EASTERN SAN JUAN MOUNTAINS.
STRONG GUSTY WINDS OF 20 TO 40 MPH WILL CREATE WIDESPREAD BLOWING AND
DRIFTING SNOW...WITH WHITEOUT CONDITIONS POSSIBLE OVER HIGH MOUNTAIN
PASSES AND ABOVE THE TIMBERLINE. SNOWFALL IS ALSO LIKELY OVER THE
CENTRAL MOUNTAINS...WITH AN ADDITIONAL 2 TO 4 INCHES FORECAST OVER
THE SAWATCH RANGE BY SUNDAY MORNING. SNOWFALL WILL TAPER OFF TO SNOW
SHOWERS AND FLURRIES DURING THE DAY SUNDAY...THOUGH BLOWING AND
DRIFTING SNOW WILL CONTINUE OVER THE HIGHER ELEVATIONS.

ANOTHER ROUND OF SNOW MAY DEVELOP SUNDAY NIGHT INTO MONDAY FOR
MOUNTAIN AREAS ALONG AND WEST OF THE CONTINENTAL DIVIDE...WITH
SIGNIFICANT SNOW AND BLOWING SNOW POSSIBLE ONCE AGAIN.

MUCH OF EASTERN COLORADO WILL RETURN TO WINTER WEATHER BY MID WEEK...
AS COLD ARCTIC AIR SURGES DOWN THE FRONT RANGE. THE TIMING AND IMPACT
OF THIS ARCTIC AIR IS STILL UNCERTAIN BUT IT APPEARS THAT SOUTHEAST
COLORADO WILL SEE SIGNIFICANT WINTER WEATHER OVER A FAIRLY LARGE AREA
IN THE TUESDAY TO THURSDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT ACROSS THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEAST
COLORADO AND ADJACENT PLAINS AND HIGH VALLEYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
January 8, 3:00 AM MST to 4:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
January 8, 4:00 AM MST to 5:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
January 8, 4:00 AM MST to 5:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
January 8, 4:00 AM MST to 5:00 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 8, 11:00 AM MST to 12:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 8, 1:00 PM MST to 2:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434378, 5432782, 5432783, 5434379, 5434376, 5434377.